How to Help a Senior Cope with the Side Effects of Chemotherapy
Chemotherapy is one of the recommended treatments for cancer. However, going through chemotherapy can be trying. There are various side effects that come with it. For caregivers offering in-home care in Columbus, Ohio, they know what to do to cope with these side effects. Here are some of the tips that prove to be very helpful for seniors.
Side Effect: Mouth Sores
When the chemotherapy targets the fast-growing cells found in the lips, mouth, and throat, mouth sores can develop. To cope with it, a caregiver can do the following:
- Serve the senior with easy-to-chew foods. They should be soft and moist as well.
- Puree foods to make them easier to eat for seniors. If you can’t puree the foods, cut them up in bite-size portions.
- For hard foods, soften them up with broth, sauces, gravy, etc.
- Serve ice chips, yogurt, or popsicles to relieve mouth pain.
Side Effect: Nausea
One of the most unpleasant side effects of chemotherapy is nausea. Most of the time, seniors decide to stop chemotherapy because they can’t stand the feeling of nausea right after every session. Professionals from reputable home health agency in Ohio usually suggest the following to deal with nausea:
- Let the senior eat light meals several hours before a session.
- Prepare easy-to-nibble food portions to serve to the senior all throughout the day. Nuts and dried foods can be served as well.
- Eliminate nausea-provoking smell such as garbage, car exhaust, or foods with a strong odor.
- Let the senior eat outside to expose them to fresh air. Fresh air can significantly counteract nausea.
- Provide strong-flavored candies for a senior to suck on. Lemon drops and ginger candy are highly recommended.
Side Effect: Hair Loss
Most seniors who go through chemotherapy will suffer from hair loss. It can be traumatizing for them to see their locks falling off. For caregivers offering non-medical home care, it is highly recommended to do the following:
- Empathize. If a senior tells you that they feel ashamed or uncomfortable, respond that their reaction is understandable.
- Don’t rush them into buying wigs or hats. Wait for them to be ready before going with them to choose headwear.
- When choosing wigs, eyebrows or eyelashes, go for those that will not only look good. It is imperative to also choose those that the senior will feel comfortable wearing.
Side Effect: Depression
If a senior is showing signs of depression after going through chemotherapy, then it is better to:
- Listen to them and offer your emotional support.
- Ask the doctor if the depression is due to the meds the senior is taking.
- Encourage the senior to get some exercise. Exercise can stimulate endorphins, otherwise known as the happy hormones.
- Suggest joining a support group.
Let a senior know how to cope with chemotherapy’s side effects. If you need help, American Family Home Health Agency is here to help. Talk to us at 614-252-4651.